I am a concerned mom of a little boy who is 9 years old who was born with a bicuspid aortic valve with mild aortic stenosis and mild to moderate aortic insufficiency. He was started on Enalapril 2.5 mg twice a day. He was taken off it in August becasue he had feeling that his heart was slowing down,, felt dizzy and short of breath. Since he has been off the medication he has been feeling better. He does complain of feeling a little tired and Short of breath. He currently is playing hockey and has only complained of feeling tired recently and we have noticed that he plays at the level of the other kids for the first 10 minutes and then is much slower for the rest of the game. As a parent I worry about him and want to know how i am suppose to know to be concerned with him? I have a tendency to worry about him and watch him closely. He has had alot of complaints in the past 2 years of various types of chest pain that have been decreased to muscle wall pain. i just don't know when I should take him to emerg or not?
Just want to know if you can give me a pep talk and give me some more information. His last ech measurements were LVIDd 5.0 cm, LVIDs 3.3cm, asc Aorta 2.7 cm, LVPWd 0.70cm, LVPWs1.1 cm, IVSs 1.0 cm, IVSd 0.70cm, RVDd 2.0cm, Ao V2 max; 202 cm/sec
Ao max PG: 16mmHG
Thanks for your time.
Thank you for forwarding the echo information about your son. Unfortunately, I can’t tell you if these are normal for him, as we index these measurements based on body surface area. That said, a measurement of 5.0 cm for the LVIDd (left ventricular internal diameter in diastole) is probably enlarged for a 9 year old, which suggests that his left ventricle is volume overloaded from his aortic insufficiency. It is difficult also for me to say if his fatigue and shortness of breath is due to his heart or something else. One of the things that we do advise patients and families about with the use of medications in the class of the ACE inhibitors, such as enalapril, is to make sure that these kids don’t get dehydrated. Certainly the dizziness may have been associated with the enalapril therapy, as its main use is as a blood pressure-lowering agent (though this is not what it is used for in your son’s case).
I certainly can’t tell you if your son’s chest pain is normal or not. However, he is old enough that it may be helpful for your doctor (and you) to have him undergo an exercise stress test. This may help with trying to decide whether his symptoms are cardiac vs. “other.” I think it would be important to discuss your concerns with your son’s cardiologist. Classic cardiac chest pain is typically a crushing, constant pain that is about the worst ever. If you feel that you are not getting the answers to your questions, though, you should consider a second opinion. Overall, though, it sounds like if your son’s aortic insufficiency progresses or he has worsening dilation of his left ventricle despite medical management, there is a very good chance that he will require some sort of surgery for his valve.
Thank you very much for your feed back. My son is seeing the cardiologist again in May 2010. I would love to be able to take a class on reading Echo's. I will talk with the cardiologist again about doing another stress EKG. It was last done about 2 years ago.
Just 1 other question. I just recievd the letter from the cardiologist regarding My son's appointment in November and his murmur is now a grade II murmur. My son is about 73 lbs and 4ft 11inches.tall. Intersting info regarding enalapril since my sons complaints were in the summertime and it was hot and humid out the days he was complaining. He does play hockey right now and the only restrictions our cardiologist has put on him was no isometric exercises. He generally plays normally and the only times he has complaints with SOB is in the summer months when it is hot and humid. My son has had echo's done 3 times in 2009 and everytime we go there are small slight changes to his echo.
Thank you for your time.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.